Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 2, NWS Hastings, NE

April 23, 2008Jewell County, Smith County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Apr 23, 2008, 3:33 PM CDT for Jewell County, Smith County, Kansas. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2008, 3:33 PM CDT (20:33 UTC)
Expired
Apr 23, 2008, 4:00 PM CDT
In force
27 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon

Counties Jewell County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 72 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 3:50 PM CDTHAIL 1.251 Se Bellaire, KSHAIL UP TO HALF DOLLAR SIZE COVERING THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 9:50 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.6 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGID 232033
SVRGID
KSC089-183-232100-
/O.NEW.KGID.SV.W.0002.080423T2033Z-080423T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
333 PM CDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS
  EASTERN SMITH COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 400 PM CDT

* AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
  LOCATED 13 MILES SOUTH OF BELLAIRE...OR 28 MILES NORTHWEST OF
  BELOIT...AND MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELLAIRE BY 350 PM CDT
  LEBANON BY 355 PM CDT
  ESBON BY 400 PM CDT

LAT...LON 3958 9873 3999 9865 3995 9836 3956 9848
      3956 9849 3956 9850
TIME...MOT...LOC 2033Z 190DEG 28KT 3964 9858

$$

HEINLEIN
2 follow-up statements
000 
WWUS53 KGID 232046
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
346 PM CDT WED APR 23 2008

KSC089-183-232100-
/O.CON.KGID.SV.W.0002.000000T0000Z-080423T2100Z/
SMITH KS-JEWELL KS-
346 PM CDT WED APR 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR WESTERN JEWELL AND EASTERN SMITH COUNTIES...

AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR BELLAIRE...OR 35 MILES EAST OF
PHILLIPSBURG...MOVING NORTH AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ESBON BY 355 PM CDT

LAT...LON 3958 9873 3999 9865 3995 9836 3956 9848
      3956 9849 3956 9850
TIME...MOT...LOC 2046Z 190DEG 28KT 3979 9867

$$

HEINLEIN
000 
WWUS53 KGID 232058
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
358 PM CDT WED APR 23 2008

KSC089-183-232108-
/O.EXP.KGID.SV.W.0002.000000T0000Z-080423T2100Z/
SMITH KS-JEWELL KS-
358 PM CDT WED APR 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN JEWELL AND EASTERN
SMITH COUNTIES WILL EXPIRE AT 400 PM CDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. SMALL HAIL
AND GUSTY WINDS MAY STILL BE POSSIBLE WITH THIS STORM AS IT MOVES
THROUGH.

LAT...LON 3958 9873 3999 9865 3995 9836 3956 9848
      3956 9849 3956 9850
TIME...MOT...LOC 2058Z 190DEG 28KT 3988 9865

$$

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 12:21 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Apr 23, 12:21 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1221 PM CDT WED APR 23 2008

.AVIATION...18Z TAF. CLOUDS ALREADY SPREADING INTO THE KGRI
TERMINAL AREA. SOUTH WINDS WILL ALLOW FOR ADDITIONAL LOW LEVEL
MOISTURE TO STREAM INTO THE AREA AND THEREFORE LOWER MVFR CEILINGS
WILL SPREAD INTO THE AREA LATER TONIGHT. THERE IS A SMALL CHANCE
FOR SOME THUNDERSTORMS IN THE VICINITY BUT DO NOT REALLY EXPECT
THERE TO BE A LARGE CHANCE SO HAVE SOME THUNDERSTORMS IN THE
VICINITY AND EXPECT THAT WILL COVER IT FOR THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 351 AM CDT WED APR 23 2008/

DISCUSSION...FOCUS REMAINS ON CONVECTION THE NEXT COUPLE OF DAYS.
THE SURFACE RIDGE AXIS HAS SHIFTED EAST OF OUR REGION AND WINDS IN
THE RETURN FLOW ARE GRADUALLY COMING AROUND TO THE SOUTH AND
SOUTHEAST. THE GOOD MOISTURE IS STILL TO OUR SOUTH ACROSS OKLAHOMA
ATTM AND WILL BE A BIT SLOWER TO WORK ITS WAY NORTHWARD THIS
MORNING...BUT NONETHELESS WILL STILL INCREASE THROUGHOUT THE DAY.
THE SOUTHWESTERLY FLOW ALOFT ENHANCES DURING THE DAY AND SHORTWAVE
ENERGY LIFTS NORTHEAST FROM THE SOUTHERN PLAINS. WITH THE INCREASE
IN MOISTURE AND HEATING DURING THE DAY...INSTABILITY ALSO
INCREASES WITH MODEL PROGGED MOST UNSTABLE CAPES EXPECTED IN
EXCESS OF 1000 J/KG AND LITTLE CAPPING. THE TRAJECTORY OF THE
SUBTROPICAL MOISTURE CONNECTION AND LIFT WITH THE SHORTWAVE ENERGY
EJECTING FROM THE SOUTHERN PLAINS GIVES OUR KANSAS COUNTIES AND
SOUTHEAST NEBRASKA COUNTIES THE BEST CHANCES FOR CONVECTION
INITIALLY. A SECONDARY AREA FOR CONVECTION WILL BE FOCUSED ACROSS
THE HIGH PLAINS IN CONVERGENCE ALONG THE DRY LINE...WITH THE
DEEPENING TROUGH THIS AFTN IN ADVANCE OF ANOTHER MID LEVEL TROUGH
EMERGING FROM THE NORTHERN ROCKIES. IN THIS SETUP...MUCH OF OUR
CWA WILL BE IN BETWEEN THE MAIN CONVECTIVE ACTIVITY...BUT WILL
STILL HAVE SOME CHC FOR PCPN. HAVE ATTEMPTED TO REORIENT PCPN
CHANCES TODAY. OUR WESTERN COUNTIES ARE IN THE BUFFER OF THE DAY1
SLIGHT RISK...AND ALTHOUGH STRONGEST ACTIVITY MAY BE AROUND
US...CANNOT RULE OUT A FEW STRONG STORMS AND WILL CONTINUE TO
MENTION IN THE HWO.

TEMPERATURES WILL WARM THIS MORNING PRIOR TO THE THICKENING CLOUD
COVER BY AFTERNOON...WITH OVERALL 70S EXPECTED FOR HIGHS.  THE
LOWLEVEL JET REMAINS STRONG TONIGHT AND CONVECTION WILL LIFT OFF TO
THE NORTHEAST.

THURSDAY STILL REMAINS MORE INTERESTING FOR CONVECTION AND SEVERE
WEATHER.  AFTER A LULL IN THE MORNING...CHANCES FOR THUNDERSTORMS
INCREASE DURING THE AFTERNOON.  THE THETA-E AXIS EXTENDS ACROSS
EASTERN KANSAS THROUGH PORTIONS OF SOUTH CENTRAL AND SOUTHEAST
NEBRASKA.  THE SURFACE LOW DEEPENS IN WESTERN KANSAS...THE MID LEVEL
TROUGH PUSHES INTO THE DAKOTAS WITH THE COLD FRONTAL BOUNDARY
ORIENTED FROM SOUTHWEST TO NORTHEAST NEBRASKA...AND THE DRY LINE
SITUATED ACROSS WESTERN KANSAS.  CONVECTION SHOULD INITIATE ALONG
THE FRONTAL ZONE AND ALSO FARTHER EAST INTO SOUTHEAST NEB/NORTHEAST
KANSAS ON THE NOSE OF THE LOWLEVEL JET.  MAIN AREA OF CONCERN WILL
BE THE FRONTAL ZONE AND THE WESTERN CONVECTION EVOLVING INTO AN MCS
AND ROLLING EASTWARD THROUGH OUR CWA IN A PRIMARILY NOCTURNAL
EVENT.  INSTABILITY AND SHEAR PROFILES ARE GREATER THURSDAY/THURSDAY
NIGHT LENDING TOWARD BETTER CHANCES FOR SEVERE WEATHER WITH LARGE
HAIL/DAMAGING WINDS THE PRIMARY HAZARDS.

THE COLD FRONT SWEEPS THROUGH THURSDAY NIGHT AND THE MCS SHOULD
DEPART BY AROUND DAYBREAK FRIDAY.  DRY...COOLER AIR ADVECTS SOUTHEAST
BEHIND THE FRONT AND TEMPERATURES WILL COOL BACK TO SEASONAL
NORMS...OR JUST A TAD BELOW.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 23, 10:05 AM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1005 AM CDT WED APR 23 2008

NEZ039>041-046>049-060>064-072>077-082>087-241200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
1005 AM CDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

CHANCES FOR THUNDERSTORMS WILL INCREASE INTO THIS AFTERNOON AND
CONTINUE TONIGHT. A FEW STRONG THUNDERSTORMS ARE POSSIBLE...WHICH
MAY PRODUCE DIME SIZE HAIL AND 50 MPH WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

CONDITIONS THURSDAY AND THURSDAY NIGHT WILL BE MORE FAVORABLE FOR
SEVERE THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER
4 PM AND CONTINUE INTO THE OVERNIGHT HOURS AS A COLD FRONT CROSSES
THE OUTLOOK AREA. THE PRIMARY HAZARDS FROM THE STORMS WILL BE HAIL
UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS TO 70 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
1005 AM CDT WED APR 23 2008

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 PM CDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT.

CHANCES FOR THUNDERSTORMS WILL INCREASE INTO EARLY THIS
AFTERNOON ACROSS THE OUTLOOK AREA. SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE...WITH THE PRIMARY HAZARDS BEING HAIL UP TO THE SIZE
OF GOLF BALLS AND DAMAGING WINDS TO 70 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

CONDITIONS THURSDAY AND THURSDAY NIGHT WILL BE MORE FAVORABLE FOR
SEVERE THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER
4 PM AND CONTINUE INTO THE OVERNIGHT HOURS AS A COLD FRONT CROSSES
THE OUTLOOK AREA. THE PRIMARY HAZARDS FROM THE STORMS WILL BE HAIL
UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS TO 70 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH LATE THIS AFTERNOON.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Apr 23, 3:06 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
306 PM CDT WED APR 23 2008

KSZ006-018-232030-
OSBORNE-SMITH-
306 PM CDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  NORTHWESTERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS
  SOUTH CENTRAL SMITH COUNTY IN NORTH CENTRAL KANSAS

AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALTON...OR 33 MILES SOUTHEAST OF
PHILLIPSBURG...AND MOVING NORTH AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  GAYLORD BY 325 PM CDT

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JCB
Special weather statement, Apr 23, 3:27 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
327 PM CDT WED APR 23 2008

KSZ006-007-018-232100-
JEWELL-OSBORNE-SMITH-
327 PM CDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  WEST CENTRAL JEWELL COUNTY IN NORTH CENTRAL KANSAS
  NORTHEASTERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS
  EASTERN SMITH COUNTY IN NORTH CENTRAL KANSAS

AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PORTIS...OR 29 MILES WEST OF BELOIT...AND
MOVING NORTH AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  LEBANON BY 350 PM CDT

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 3:12 PM CDTSevere Thunderstorm WarningGIDOsborne, Smith33 min
Apr 23, 4:11 PM CDTSevere Thunderstorm WarningGIDJewell34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.